Format

Send to

Choose Destination
Dan Med J. 2012 Feb;59(2):A4383.

Excessive anticoagulation with warfarin or phenprocoumon may have multiple causes.

Author information

1
Research Unit of Clinical Pharmacology, University of Southern Denmark, Winsløvparken 19, 2., 5000 Odense C, Denmark.

Abstract

INTRODUCTION:

Excessive anticoagulation with vitamin K antagonists is a serious condition with a substantial risk of an adverse outcome. We thus found it of interest to review a large case series to characterize the underlying causes of excessive anticoagulation.

MATERIAL AND METHODS:

Patients were identified both retrospectively and prospectively. The inclusion criteria were an international normalized ratio (INR) > 6.5 or INR > 3.5 and significant bleeding. Patient charts were reviewed for a predefined set of possible causes: Drug-drug interactions, alcohol abuse, disease, start-up or recent change in dosage and dosage errors.

RESULTS:

In 86 of 107 admissions one or more causal event were identified. The two most common causes of excessive anticoagulation were disease and drug-drug interactions. The two most common drug-drug interactions were with paracetamol and tramadol. In 44 admissions, a single cause was identified; in 42, two or more causes were identified.

CONCLUSION:

Although it is difficult to identify single initiatives that may reduce the number of admissions due to excessive anticoagulation, interesting areas include a stronger focus on frequent INR control during the various states of disease and heightened attention to drug-drug interactions.

FUNDING:

Not relevant.

TRIAL REGISTRATION:

Not relevant.

PMID:
22293053
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Danish Medical Association
Loading ...
Support Center